Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 293, NWS Wilmington, OH

August 22, 2003Dearborn County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 22, 2003, 6:26 AM EDT for Dearborn County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 6:26 AM EDT (10:26 UTC)
Expired
Aug 22, 2003, 7:15 AM EDT
In force
49 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Dearborn County, IN

The radar

The Cincinnati radar (KILN), 106 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 221026
SVRILN
INC029-221115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EST FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEARBORN COUNTY IN INDIANA...

* UNTIL 615 AM EST...

* AT 525 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF MOORES HILL...OR ABOUT 8 MILES
  NORTHWEST OF AURORA...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AURORA...
  DILLSBORO...
  LAWRENCEBURG...
  MOORES HILL...

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN 
THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

LAT...LON 3923 8493 3917 8515 3892 8508 3908 8485

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:10 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 22, 3:10 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
310 AM EDT FRI AUG 22 2003

LATEST SURFACE ANALYSIS SHOWING COLD FRONT EXTENDING FROM CENTRAL
ILLINOIS ACROSS NORTHWEST INDIANA AND INTO SE LOWER MICHIGAN. AIR
MASS OUT AHEAD OF FRONT STILL FAIRLY UNSTABLE WITH LATEST RUC
INDICATING CAPES IN THE 3000-4000 J/KG RANGE AND THIS FORECAST TO
PERSIST THROUGH THIS MORNING ACROSS OUR AREA AS FRONT PUSHES TO
THE SOUTHEAST. GFS FASTER THAN ETA WITH PUSHING FRONT THROUGH TODAY
BUT BASED ON CURRENT MOVEMENT AND RELATIVELY LIGHT MID LEVEL WINDS
THROUGH THIS AFTERNOON...PREFER SLOWER ETA FOR FRONTAL TIMING.
WITH THIS IN MIND WILL HANG ON TO HIGH CHANCE POPS THROUGH TODAY
ACROSS THE SOUTH AND THEN SCALE BACK TO LOW CHANCE ACROSS THE
NORTHWEST AND INDICATE MAINLY EARLY THIS MORNING. WILL KEEP A LOW
CHANCE IN FOR EARLY THIS EVENING ACROSS THE SOUTH...OTHERWISE
CLEARING OVERNIGHT. FORECAST THEN LOOKS DRY INTO EARLY NEXT WEEK AS
UPPER LEVEL RIDGE SLIDES SLOWLY EAST TOWARD OUR AREA. TEMPS TODAY A
LITTLE TOUGH DEPENDING ON AMOUNT OF DEBRIS CLOUDS BUT SHOULD STILL
SEE ENOUGH SUN TO ALLOW TEMPS INTO THE MID 80S TO THE SOUTH OF FRONT.

.ILN...NONE.
Hazardous weather outlook, Aug 21, 11:28 PM EDT, 6 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211100-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL
BE THE PRIMARY THREAT...ALONG WITH HEAVY RAIN.

IN ADDITION...HEAT INDICES WILL APPROACH 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE FORECAST ON FRIDAY. A FEW OF THESE STORMS
ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY MAY BE SEVERE WITH DAMAGING
WINDS AND HEAVY RAIN BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.